Advertisement

How can medications lead to Cushing's syndrome?

People who take prescription medications similar to cortisol in high doses for a long period of time for inflammatory diseases (such as rheumatoid arthritis, asthma, and inflammatory bowel disease) may develop Cushing's syndrome. In fact, this is the most common cause of Cushing's syndrome and is termed iatrogenic (caused by the doctor). Medications that are similar to cortisol are called glucocorticoids, corticosteroids, or sometimes just steroids for short. They are not the same as the performance-enhancing steroids taken by some athletes. The most commonly prescribed glucocorticoid medication is called prednisone. Because glucocorticoids suppress the immune system, they reduce inflammation and are also frequently given to people who have had organ transplants to prevent the immune cells from attacking the transplant.  

Continue Learning about Cushing's Syndrome

What causes Cushing's syndrome?
Riverside Health SystemRiverside Health System
Cushing's syndrome occurs when the body's tissues are exposed to high levels of cortisol for too lon...
More Answers
How does Cushing's syndrome affect the body?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Cushing's syndrome adversely affects the body because of the high cortisol levels. All of the sympto...
More Answers
What increases my risk for Cushing's syndrome?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Risk of Cushing's syndrome is relatively small. However, if someone is taking glucocorticoid medicat...
More Answers
Is there a cure for Cushing's syndrome?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Yes, there is a cure. Most of the treatments are aimed at full recovery for Cushing's syndrome. What...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.